Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 26, 2008Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 26, 2008, 2:18 PM MST for Pima County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2008, 2:18 PM MST (21:18 UTC)
Expired
Jun 26, 2008, 3:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.3 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2485 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 262118
SVRTWC
AZC019-262200-
/O.NEW.KTWC.SV.W.0003.080626T2118Z-080626T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
218 PM MST THU JUN 26 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...ORO VALLEY...
  MARANA...

* UNTIL 300 PM MST

* AT 212 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF SAHUARITA...OR 13 MILES SOUTHWEST OF TUCSON...
  AND MOVING NORTHEAST AT 11 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUCSON BY 300 PM MST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3249 11108 3228 11049 3200 11047 3181 11093
      3237 11152
TIME...MOT...LOC 2118Z 215DEG 10KT 3209 11105

$$

CS
1 follow-up statement
000 
WWUS55 KTWC 262146
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
246 PM MST THU JUN 26 2008

AZC019-262200-
/O.CON.KTWC.SV.W.0003.000000T0000Z-080626T2200Z/
PIMA AZ-
243 PM MST THU JUN 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR NORTHEASTERN PIMA COUNTY...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
NICKEL SIZ HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE 
STORMS WERE LOCATED FROM MARANA THROUGH TUCSON TO CORONA DE 
TUCSON...MOVING NORTHEAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUATER OF A MILE. 
INTERSTATE 10 IS THE PATH OF THIS DUST STORM REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3249 11108 3228 11049 3200 11047 3181 11093
      3237 11152
TIME...MOT...LOC 2143Z 242DEG 25KT 3214 11095

$$

CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST THU JUN 26 2008

.SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT
WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT
SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE
AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN.

&&

.DISCUSSION...ACTIVE WEATHER IN PROGRESS AS THUNDERSTORMS A FEW
SEVERE HAVE DEVELOPED OVER THE AREA. THUS FAR SEVERAL PENNEY TO
NICKEL SIZE HAIL REPORTS AND STRONG WINDS. ALSO MUCH MORE RAINFALL
THAN WITH STORMS EARLIER IN THE WEEK WITH A FEW 1.00 INCH VALUES
SHOWING UP.

UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA
MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE
EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG
THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO
SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW
HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED
MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS
MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES
OVER NORTHERN MEXICO OVER THE PAST FEW DAYS.

THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY
DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE
PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM
YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE
SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN
THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME
SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING
SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN
THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE
WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH
STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND
BLOWING DUST.

UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO
OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE
WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER
NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP
OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST
THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF
TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS
THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK.

&&

.FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP
MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED
MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON
AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND
GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS
WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE.

&&

.AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE
HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS
TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

SHOEMAKER

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jun 26, 1:06 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             6 E BENSON              31.96N 110.20W
06/26/2008  E0.88 INCH       COCHISE            AZ   TRAINED SPOTTER

&&

GWS
Local storm report, Jun 26, 2:08 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             2 NNE RITA RANCH        32.13N 110.77W
06/26/2008  E0.75 INCH       PIMA               AZ   TRAINED SPOTTER

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:35 PM MSTDust Storm WarningTWC85 min
Jun 26, 11:58 AM MSTSevere Thunderstorm WarningTWCCochise, Pima41 min
Jun 26, 1:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jun 26, 2:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 26, 2:57 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jun 26, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jun 26, 3:10 PM MSTFlash Flood WarningTWCPima110 min
Jun 26, 3:19 PM MSTAreal Flood WarningTWCSanta Cruz12 min
Jun 26, 3:22 PM MSTFlash Flood WarningTWCSanta Cruz113 min
Jun 26, 4:53 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.